New York, 2008

Hail and Damaging Winds in New York, June 29, 2008

June 29, 2008 · NWS BUF · 16 events in 12 counties and zones

A line of severe thunderstorms developed over the extreme western part of the state and tracked eastward across the region. The thunderstorms brought another round of damaging hail and thunderstorm winds to western and central New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$193,000
Crop damage
$15,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A line of severe thunderstorms developed over the extreme western part of the state and tracked eastward across the region. The thunderstorms brought another round of damaging hail and thunderstorm winds to western and central New York. Trees and power lines and poles were downed by the wind gusts estimated between 60 and 65 mph. Scattered power outages were reported by the utility companies with tens of thousands of customers affected throughout the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 29, 9:11 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 29, 9:11 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1011 AM EDT SUN JUN 29 2008

.SYNOPSIS...
LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL MOVE SLOWLY TO THE
NORTHEAST...TRACK JUST SOUTH OF JAMES BAY TODAY THEN LIFT OUT INTO
QUEBEC ON MONDAY AND TUESDAY. MOIST AIR CIRCULATING AROUND THIS
SYSTEM WILL GIVE US A CHANCE OF PRECIPITATION THROUGH THE EARLY
PART OF NEXT WEEK. HIGH PRESSURE WILL BRING SOME CLEARING ON
WEDNESDAY BEFORE AN APPROACHING COLD FRONT BRINGS A CHANCE FOR
MORE SHOWERS THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM...JUST A FEW MINOR CHANGES HAVE BEEN MADE TO THE EARLY
MORNING PACKAGE. THE BIGGEST CHANGE WAS FOR THE NIAGARA FRONTIER
WHERE WE HAD CHANCE POPS RIDING FOR TODAY SINCE YESTERDAYS
FORECAST. IT HAS BECOME MORE APPARENT THAT THE SHORT WAVE
ROTATING THROUGH THE BASE OF THE UPPER TROUGH CENTERED OVER THE
CENTRAL LAKES WILL LIKELY AFFECT THE WESTERN PART OF THE STATE
LATER THIS AFTERNOON. WE HAVE UPPED THE POPS TO LIKELY FOR THIS
AREA TO MATCH THE REST OF THE CWA WHERE JET DYNAMICS AND MORE
INSTABILITY ARE A CONCERN.

ADDING TO THE THUNDERSTORM POTENTIAL...AT LEAST FOR SITES SOUTH
AND EAST OF BUFFALO...WILL BE A LAKE ERIE BREEZE BOUNDARY THAT IS
EXPECTED TO FORM. THIS SHOULD HELP TO FOCUS OF CONVECTION OVER THE
FINGER LAKES AND PORTIONS OF THE WRN SOUTHERN TIER.

WHILE PWATS WILL BE LOWER THAN YESTERDAY (1.5 VS 2.0)...THE UNSTABLE
AIRMASS AND APPROACHING SHORTWAVE FEATURES WILL PRODUCE AT LEAST THE
CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE STORM PREDICTION CENTER HAS ONCE AGAIN OUTLINED ALL OF
WRN AND NORTH CENTRAL NEW YORK IN AN AREA OF SLIGHT RISK FOR SEVERE
WEATHER. THE FREEZING LEVEL WILL BE A BIT LOWER TODAY (10K FT VS.
14K)...BUT THE MAIN SEVERE WEATHER THREAT WILL BE STRAIGHT LINE
GUSTS TO 60 MPH. THE LOWER PWATS WITH A STRONGER H7 FLOW WILL ALSO
TRANSLATE INTO A LOWER THREAT FOR HYDRO PROBLEMS.

FOR TONIGHT THE CONVECTION WILL DIE OFF DURING THE COURSE OF THIS
EVENING AS THE JET DYNAMICS AND ENHANCING SHORTWAVES WILL PULL OUT
TO THE NORTHEAST...WITH SYNOPTIC SCALE SUBSIDENCE TAKING OVER.
FURTHER DRYING WILL TAKE PLACE IN THE BOUNDARY LAYER...LEAVING
PARTLY CLOUDY SKIES FOR MUCH OF THE REGION. TEMPS FOR TONIGHT WILL
BE SOME 5-8 DEG F LOWER THAN THOSE OF THIS MORNING.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS THE UPPER LOW LIFTS ACROSS QUEBEC...THE UPPER TROUGH WILL SWING
ACROSS THE EASTERN GREAT LAKES AND WILL BRING COOL AIR ALOFT. THIS
WILL DESTABILIZE THE LOWER ATMOSPHERE AND BRING THE LIKELIHOOD OF
SHOWERS AND A FEW THUNDERSTORMS ON MONDAY. WENT WITH THE SREF TO
DEPICT THE INCREASING CHANCE OF PRECIP FROM SOUTHWEST TO NORTHEAST
THROUGH THE MORNING...THEN LIKELY TO CATEGORICAL POPS OVER THE
ENTIRE REGION DURING THE AFTERNOON. CONVECTION WILL BE QUITE
SHALLOW AND NOT MUCH IN THE WAY OF UPPER DYNAMICS OR SIGNIFICANT
CAPE OR NEG LIFTED INDICES...SO WILL GO FOR GREATEST LIKELIHOOD
OF SHOWERS WITH CHANCE OF THUNDERSTORMS. IN TERMS OF
TEMPERATURES...RATHER COOL CONDITIONS WILL BE THE RULE ON MONDAY
WHERE READINGS MAY NOT GET ABOVE 70...ESPECIALLY ACROSS THE FAR
WESTERN PART OF THE STATE WHERE SHOWERS WILL LIKELY BEGIN SOONER.
TEMPERATURES WILL MODERATE INTO THE LOWER TO MID 70S AS THE
INFLUENCE FROM THE STUBBORN TROUGH DIMINISHES.

THE CHANCE OF AFTERNOON SHOWERS WILL RETURN AGAIN ON TUESDAY...BUT
MAINLY OVER THE FINGER LAKES TO EASTERN LAKE ONTARIO REGION...THEN
HIGH PRESSURE OVER THE MID ATLANTIC STATES WILL BRING AN END OF THE
PRECIP CHANCES ON WEDNESDAY. THERE WILL BE A RETURN OF WARMER AIR ON
WEDNESDAY WITH TEMPS CLIMBING BACK TO THE 80S WITH MORE SUNSHINE.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
A COLD FRONT WILL APPROACH THE AREA ON THURSDAY MORNING AND CROSS
THE REGION DURING THE DAY. SHOWERS AND POSSIBLE THUNDERSTORMS WILL
BECOME MORE WIDESPREAD ON THURSDAY AS THE FRONT DROPS SOUTH ACROSS
NEW YORK STATE. GFS SHOWS THAT THE FRONT WILL PUSH WELL SOUTH OF THE
REGION AND HIGH PRESSURE WILL BUILD IN AND BRING FAIR WEATHER FOR
THE END OF THE WEEK.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
GENERALLY VFR CONDITIONS WILL BE FOUND ACROSS WESTERN NEW YORK TODAY
ALTHOUGH IFR CIGS SHOULD REMAIN OVER PORTIONS OF THE WRN SOUTHERN
TIER AND MVFR CIGS OF 2500 FT WILL BE FOUND EAST OF LK ONTARIO UNTIL
ABOUT 14Z OR SO. AFTER THAT POINT...KJHW WILL HAVE OCCASIONAL MVFR
CIGS OF 2500 FT WHILE THE REMAINDER OF THE REGION WILL HAVE VFR CIGS.

WHILE VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD...THERE
WILL THE CHANCE FOR MIDDAY AND AFTERNOON TSRA. THIS WILL MAINLY BE
THE CASE FOR PORTIONS OF THE WRN SOUTHERN TIER...THE GENESEE VALLEY
AND PARTICULARLY THE FINGER LAKES REGION. IN FACT...THE CONVECTION
COULD REACH SEVERE LEVELS DURING THE COURSE OF THE AFTERNOON. SITES
MOST LIKELY TO BE AFFECTED BY SUCH CONVECTION INCLUDE KJHW AND KROC.

THE CONVECTION WILL THEN DIE DOWN NEAR OR SHORTLY AFTER SUNSET EARLY
TONIGHT. THE ENDING OF THE CONVECTION WILL BE FOLLOWED BY LOWERING
CIGS...WITH CIGS OF 3500 FT OR SO IN MOST AEREAS DROPPING TO 1500
FT.

OUTLOOK...
MONDAY AND TUESDAY...MAINLY VFR BUT A CHANCE OF THUNDERSTORMS IN
THE AFTERNOON AND EVENING BOTH DAYS.
WEDNESDAY...VFR.
THURSDAY...VFR BUT A CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
EXPECT UNSETTLED WEATHER CONDITIONS ON BOTH LAKES THROUGH THE REST
OF THE WEEKEND INTO EARLY NEXT WEEK AS A SLOW MOVING LOW TRACKS
ACROSS SOUTHERN ONTARIO AND QUEBEC.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...RSH/SAGE
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...RSH
MARINE...WCH
Hazardous weather outlook, Jun 29, 3:10 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
410 AM EDT SUN JUN 29 2008

NYZ001>008-010>014-019>021-085-300815-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
410 AM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED ALL OF WESTERN AND NORTH
CENTRAL NEW YORK UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
TODAY AND TONIGHT. THE MAIN THREAT WILL BE FOR STRAIGHT LINE
DAMAGING WINDS...WITH A LESSER CHANCE OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-300815-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
410 AM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED ALL OF THE EASTERN GREAT
LAKES...INCLUDING LAKES ERIE AND ONTARIO...UNDER A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT. THE MAIN
THREAT WILL BE FOR WIND GUSTS OVER 50 KNOTS...WITH A LESSER
CHANCE OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 29, 11:50 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1250 PM EDT SUN JUN 29 2008

NYZ019-085-292000-
CHAUTAUQUA-SOUTHERN ERIE-
INCLUDING THE CITIES OF...JAMESTOWN...ORCHARD PARK...SPRINGVILLE
1250 PM EDT SUN JUN 29 2008

THUNDERSTORMS WILL BE MOVING INTO CHAUTAUQUA COUNTY.

SHOWERS AND THUNDERSTORMS WILL BE MOVING NORTHEAST FROM NEAR ERIE
PENNSYLVANIA. THUNDERSTORMS WITH HEAVY RAIN WILL PASS OVER THE
SHERMAN, MAYVILLE, WESTFIELD, AND BROCTON AREAS BETWEEN 1 AND 145
PM. THESE STORMS CAN PRODUCE BRIEF HEAVY DOWNPOURS, STRONG WINDS,
AND POSSIBLY HAIL. SOME MODERATE TO HEAVY SHOWERS WILL ALSO BE
MOVING INTO THE NORTH COLLINS AREA OF SOUTHERN ERIE COUNTY.

The radar

The Buffalo radar (KBUF), 42 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Niagara

When
June 29, 12:20 PM EST
Where
Niagara County, 0.5 mi E of Youngstown
Measured
0.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.250, -79.040

Thunderstorm Wind, Chautauqua

When
June 29, 12:32 PM EST
Where
Chautauqua County, 0.86 mi NE of Bemus Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.180, -79.370

Hail, Erie

When
June 29, 12:58 PM EST
Where
Erie County, 1.23 mi SE of Cheektowaga
Measured
1 in hail
Property damage
$8,000
Reported by
Public
Coordinates
42.910, -78.750

Thunderstorm Wind, Erie

When
June 29, 1:00 PM EST
Where
Erie County, 0.86 mi NE of Niagara Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.910, -78.710

Hail, Orleans

When
June 29, 1:32 PM EST
Where
Orleans County, 0.5 mi E of Albion
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
43.250, -78.190

Thunderstorm Wind, Erie

When
June 29, 1:45 PM EST
Where
Erie County, 1.23 mi SE of Cheektowaga
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.910, -78.750

Thunderstorm Wind, Monroe

When
June 29, 1:46 PM EST
Where
Monroe County, 0.5 mi E of Hamlin
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.300, -77.920

Thunderstorm Wind, Cattaraugus

When
June 29, 2:06 PM EST
Where
Cattaraugus County, 1.02 mi W of Machias
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.420, -78.500

Thunderstorm Wind, Cattaraugus

When
June 29, 2:06 PM EST
Where
Cattaraugus County, 2.31 mi SSE of Yorkshire
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.520, -78.480

Thunderstorm Wind, Wyoming

When
June 29, 2:30 PM EST
Where
Wyoming County, 0.69 mi N of Pike
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.560, -78.150

Thunderstorm Wind, Livingston

When
June 29, 2:56 PM EST
Where
Livingston County, 2.13 mi SSE of Ross Corners
Measured
15 kt (17 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.640, -77.790

Thunderstorm Wind, Ontario

When
June 29, 3:50 PM EST
Where
Ontario County, 0.51 mi E of Honeoye
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.780, -77.510

Thunderstorm Wind, Jefferson

When
June 29, 4:21 PM EST
Where
Jefferson County, 2.81 mi S of Rosiere
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.080, -76.260

Thunderstorm Wind, Oswego

When
June 29, 4:30 PM EST
Where
Oswego County, 0.69 mi N of Altmar
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Post Office
Coordinates
43.510, -76.000

Thunderstorm Wind, Chautauqua

When
June 29, 4:50 PM EST
Where
Chautauqua County, Frewsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.050, -79.170

Thunderstorm Wind, Lewis

When
June 29, 5:20 PM EST
Where
Lewis County, 1 mi W of Beaches Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.780, -75.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121752, 121754, 121755, 121756, 121757, 121758, 121759, 121760, 121761, 121762, 121763, 121764, 121765, 121766, 121767, 121768.